Louisiana, 2025

Damaging Winds in Louisiana, August 17, 2025

August 17, 2025 · NWS SHV · 5 events in 2 counties and zones

A cluster of thunderstorms developed across Northern Louisiana during the late afternoon and early evening on August 17th. As these thunderstorms and the associated outflow boundaries moved southwest, they encountered increasing instability with temperatures in the upper 90s to near 100 degrees and dewpoints in the lower 70s, yielding 3000 J/kg MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cluster of thunderstorms developed across Northern Louisiana during the late afternoon and early evening on August 17th. As these thunderstorms and the associated outflow boundaries moved southwest, they encountered increasing instability with temperatures in the upper 90s to near 100 degrees and dewpoints in the lower 70s, yielding 3000 J/kg MLCAPE. Despite the stronger instability, shear was quite weak. This weak shear resulted in very unorganized storms with numerous strong outflows. Strong storm cores supported the threat for microbursts, particularly where outflow boundary collisions occurred. As a result, a few thunderstorms became severe and produced damaging wind gusts across portions of Northeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 12:45 PM CST, 4 hours 35 minutes earlier. Its key messages:

  • Issued at 144 PM CDT Sun Aug 17 2025
  • Dangerous summertime heat will continue into the beginning of the work week with less of a chance for relief from showers or thunderstorms. A Heat Advisory remains in effect through Monday at 8pm as a result.
  • Drier and hotter weather conditions (the hottest weather of the year) are here to stay into the middle of this week before the next break from this pattern arrives. /16/
Area forecast discussion, Aug 17, 12:45 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
145 PM CDT Sun Aug 17 2025

...New DISCUSSION...

.KEY MESSAGES...
Issued at 144 PM CDT Sun Aug 17 2025

- Dangerous summertime heat will continue into the beginning of
  the work week with less of a chance for relief from showers or
  thunderstorms. A Heat Advisory remains in effect through Monday
  at 8pm as a result.

- Drier and hotter weather conditions (the hottest weather of the
  year) are here to stay into the middle of this week before the
  next break from this pattern arrives. /16/

&&

.DISCUSSION...
Issued at 144 PM CDT Sun Aug 17 2025

The hottest time of the year is upon the Four State Region to
start the work week. Broad ridging in place across the area will
gradually shift back westward into the Intermountain West by
Monday, introducing light northwesterly surface flow for some
drier air to filter in. This drier air, carrying dew points down
to lower 70s, will heat up slightly more efficiently for afternoon
temperatures to reach or surpass the 100-degree mark (especially
by Tuesday as guidance suggests a 30-50% chance of exceedance).
Heat indices may become high enough for at least one Excessive
Heat Warning before the synoptic pattern changes. Long-range
guidance continues to suggest the pattern change coming with the
arrival of a frontal boundary and ridging peripherally influenced
by Hurricane Erin as it is expected to pass by and miss landfall
on the U.S. East Coast.

Around this time of the year, this reminder comes around
frequently. That said, I want to reiterate its importance and
reinforce the life-saving mentality behind it:

Heat hazard products are almost fully certain to be issued on
multiple days with dangerous, prolonged heat contributing to
cumulative heat stress. Adequate precautions and awareness are
encouraged now against the elevated potential for heat illnesses.
This includes (and is not limited to) altering outdoor plans,
taking frequent breaks if you must be outside, checking the
backseat of your vehicle, and knowing the signs and symptoms of
heat exhaustion and heat stroke. /16/

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Sun Aug 17 2025

For the 17/18Z TAFs, VFR conditions continue to prevail, as
mostly clear skies give way to the development of this afternoon's
Cu field. Scattered thunderstorm development cannot be ruled out across
southern and eastern airspace, but coverage looks to again be
fairly limited. Any convection will dissipate by 18/02Z, after
which high clouds and otherwise mostly clear skies will prevail,
followed by brief VSBY reductions possible at daybreak. Winds will
remain fairly light throughout at variable directions, with a bit
of a southwesterly component, if any.

/26/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 1253 AM CDT Sun Aug 17 2025

Spotter activation should not be needed through tonight. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78 101  78 101 /  10  20  10  10
MLU  76 100  76 101 /  10  20  10  20
DEQ  73 100  74 100 /   0  10   0  10
TXK  77 102  77 102 /   0  10   0  10
ELD  74 100  74 100 /   0  10  10  10
TYR  76  98  77 100 /  10  20  10  10
GGG  75 100  75 100 /  10  20  10  10
LFK  75  99  75  99 /  10  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Monday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT Monday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT Monday for OKZ077.

TX...Heat Advisory until 8 PM CDT Monday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

DISCUSSION...16
AVIATION...26

In the hours before

Special weather statement, Aug 17, 3:47 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
447 PM CDT Sun Aug 17 2025

LAZ010-TXZ151-153-172215-
De Soto LA-Shelby TX-Panola TX-
447 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DE SOTO PARISH AND
SOUTHEASTERN PANOLA AND NORTHEASTERN SHELBY COUNTIES UNTIL 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joaquin, or 14 miles northeast of Center, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Center, Logansport, Tenaha, Joaquin, Huxley, Keachi, Grand Cane,
  Longstreet, Stanley, Paxton, James, Deadwood, Keat Chie, Front and
  Reeds Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3221 9423 3217 9378 3184 9383 3184 9388
      3183 9387 3183 9388 3181 9387 3181 9386
      3180 9385 3180 9384 3176 9384 3178 9423
TIME...MOT...LOC 2147Z 225DEG 20KT 3195 9403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Aug 17, 5:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
604 PM CDT Sun Aug 17 2025

ARZ073-LAZ004>006-172345-
Lincoln LA-Union AR-Union LA-Claiborne LA-
604 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL UNION COUNTY AND
CENTRAL UNION...EAST CENTRAL CLAIBORNE AND NORTHEASTERN LINCOLN
PARISHES UNTIL 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Farmerville, or 17 miles southwest of Huttig, moving
southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Farmerville, Bernice, Cooley, Marion, Downsville, Spearsville,
  Lillie, Bayou D Arbonne Lake, Shiloh, Oakland, Taylorville and
  Corney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3285 9273 3289 9279 3307 9247 3287 9219
      3261 9238
TIME...MOT...LOC 2304Z 26DEG 5KT 3294 9244

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Aug 17, 5:06 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
606 PM CDT Sun Aug 17 2025

LAZ014-021-172345-
Ouachita LA-Caldwell LA-
606 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT OUACHITA AND NORTHEASTERN
CALDWELL PARISHES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Richwood, or 8 miles southeast of Monroe, moving
southwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Monroe, Claiborne, West Monroe, Columbia, Brownsville-Bawcomville,
  Brownsville-Bawcom, Swartz, Richwood, Fondale, Bosco, Pine Grove,
  Luna, Lapine, Riverton and Millhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3239 9238 3267 9195 3263 9192 3257 9193
      3252 9190 3240 9199 3228 9203 3228 9199
      3225 9199 3223 9201 3221 9199 3219 9201
      3220 9197 3217 9198 3216 9189 3213 9189
      3207 9193 3207 9192 3199 9195
TIME...MOT...LOC 2306Z 48DEG 21KT 3247 9195

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

33

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 17, 5:20 PM CST
Where
Union County, 0.9 mi NE of Conway
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.890, -92.390

A skirting was blown off of a mobile home in the Conway community, and large tree limbs were snapped.

Thunderstorm Wind, Union

When
August 17, 5:33 PM CST
Where
Union County, 4.12 mi W of Conway
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.870, -92.470

A tree top was snapped and fell across Jimmy Johnson Road just north of Highway 15.

Thunderstorm Wind, Union

When
August 17, 5:35 PM CST
Where
Union County, 2.38 mi NNE of Farmerville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -92.310

Trees down across Highway 2 East at Stewart Road.

Thunderstorm Wind, Ouachita

When
August 17, 5:52 PM CST
Where
Ouachita County, 0.58 mi W of Forest Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.570, -92.180

A tree and multiple large limbs were snapped behind and adjacent to a home in the northern sections of West Monroe.

Thunderstorm Wind, Ouachita

When
August 17, 6:17 PM CST
Where
Ouachita County, 1.38 mi N of Carlton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.550, -92.350

A tree was downed near Calhoun.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289972, 1289967, 1289971, 1289974, 1289975.